Alert archive / Colorado / Red Flag Warnings in 2025

Red Flag Warning 7, NWS Denver/Boulder, CO

March 20, 2025Elbert County, Lincoln County, Park County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 20, 2025, 2:30 AM MDT for Elbert County, Lincoln County, Park County, Colorado. It took effect at Mar 20, 2025, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2025, 2:30 AM MDT (08:30 UTC)
In effect from
Mar 20, 2025, 12:00 PM MDT
Expired
Mar 20, 2025, 7:00 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO, Park County, CO

The radar

The Denver radar (KFTG), 73 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 8.5 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2025-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2025-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2653 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WWUS85 KBOU 200830
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
230 AM MDT Thu Mar 20 2025

COZ214-247-201630-
/O.UPG.KBOU.FW.A.0004.250320T1800Z-250321T0100Z/
/O.NEW.KBOU.FW.W.0007.250320T1800Z-250321T0100Z/
Central and Southeast Park County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
230 AM MDT Thu Mar 20 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK AND
SOUTHERN LINCOLN COUNTY...FIRE WEATHER ZONES 214 AND 247...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 7 PM MDT this evening. The Fire Weather Watch
is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 214 and 247.

* TIMING...From noon today to 7 PM MDT this evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ248-250-251-201630-
/O.NEW.KBOU.FW.A.0005.250321T1800Z-250322T0100Z/
Logan County-Sedgwick County-Phillips County-
230 AM MDT Thu Mar 20 2025

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR LOGAN,
SEDGWICK, AND PHILLIPS COUNTIES...FIRE WEATHER ZONES 248, 250, AND
251...

The National Weather Service in Denver has issued a Fire Weather
Watch for wind and low relative humidity, which is in effect from
Friday afternoon through Friday evening.

* AFFECTED AREA...Fire Weather Zones 248, 250 and 251.

* TIMING...From Friday afternoon through Friday evening.

* WINDS...Northwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Gimmestad/Rodriguez
1 follow-up statement
178 
WWUS85 KBOU 201709
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1109 AM MDT Thu Mar 20 2025

COZ214-247-210100-
/O.CON.KBOU.FW.W.0007.250320T1800Z-250321T0100Z/
Central and Southeast Park County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1109 AM MDT Thu Mar 20 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK AND SOUTHERN
LINCOLN COUNTY...FIRE WEATHER ZONES 214 AND 247...

* AFFECTED AREA...Fire Weather Zones 214 and 247.

* TIMING...Until 7 PM MDT this evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ248-250-251-210115-
/O.CON.KBOU.FW.A.0005.250321T1800Z-250322T0100Z/
Logan County-Sedgwick County-Phillips County-
1109 AM MDT Thu Mar 20 2025

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
LOGAN, SEDGWICK, AND PHILLIPS COUNTIES...FIRE WEATHER ZONES 248,
250, AND 251...

* AFFECTED AREA...Fire Weather Zones 248, 250 and 251.

* TIMING...From Friday afternoon through Friday evening.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 20, 12:14 AM MDT, 2 hours 16 minutes earlier. Its key messages:

  • Light mountain snow with few or minor travel impacts Thursday night and again late Friday through Saturday.
  • Periods of elevated to potentially critical fire weather conditions expected for parts of the I-25 corridor and plains Thursday and Friday.
  • Trending drier and warmer beginning Sunday and continuing into next week.
Area forecast discussion, Mar 20, 12:14 AM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1214 AM MDT Thu Mar 20 2025

.KEY MESSAGES...

- Light mountain snow with few or minor travel impacts Thursday
  night and again late Friday through Saturday.

- Periods of elevated to potentially critical fire weather
  conditions expected for parts of the I-25 corridor and plains
  Thursday and Friday.

- Trending drier and warmer beginning Sunday and continuing into
  next week.

&&

.UPDATE...
Issued at 837 PM MDT Wed Mar 19 2025

As expected, winds have diminished quite a bit this evening.
Outside of a couple gusty spots, skies are mostly clear and winds
are light, which should lead to some chilly overnight lows across
the CWA. Did not need to make any significant adjustments to the
previous forecast.

&&

.SHORT TERM /Through Thursday/...
Issued at 232 PM MDT Wed Mar 19 2025

The north-northwesterly winds are still gusting into the 40-50
mph range over the eastern half of the plains at this time. Wind
gust speeds were a bit weaker as you move westward across the
plains. There were still scattered light snow showers occurring in
the high mountains. Accumulations were minimal.

Models have strong northwesterly flow aloft for the CWA overnight.
Upper ridging moves over the CWA on Thursday with moderate zonal
flow aloft.  Subsidence is in place tonight over the CWA with weak
upward motion on Thursday.  Moisture is sparse overnight for all
the CWA. Some moisture moves into the mountains on Tuesday; enough
for scattered snow showers to develop during the afternoon. The
plains will have plenty of upper level cloudiness by afternoon,
but nothing in the lower levels.  No pops for the plains.
Drainage winds are expected for the CWA overnight. On Thursday,
the winds will be a mix of normal diurnal patterns and some west
and southwesterlies.

For Thursday's highs, readings will be 5-8 C warmer than this
afternoon's highs. Highs will be right around seasonal normals
over the plains on Thursday, with 50s throughout.

&&

.LONG TERM /Thursday night through Wednesday/...
Issued at 232 PM MDT Wed Mar 19 2025

A weak cold front will push south into the plains Thursday night
which will bring slightly cooler temperatures for Friday. Most of
the plains will get up to the low to mid 50s and the high country
will be between 20-45 degrees. With the high pressure in Canada
pushing south, tightening of pressure gradients will cause breezy
winds along the northern and eastern plains and downsloping from the
Cheyenne ridge will support 35+ mph wind gusts through the early
evening. There is a 25% chance that wind gusts will reach above 50
mph, so not considering any wind highlights as of right now but will
continue to monitor it.

As for precipitation chances, snow will return to the mountains
overnight Friday into Saturday. Light to moderate snowfall will
accumulate to 2-5" with the highest accumulations in the Park
Range. This could result in some slick roads and create minor
travel impacts, especially Saturday morning. Ensemble guidance
has continued to favor keeping the plains dry as the system pushes
through. However, there is a 20% chance of light snow spilling
into the lower elevations Saturday night.

Guidance has continued to trend towards a prolonged warming period
beginning next week as an upper level ridge settles over the western
United States. Temperatures could be 10-15 degrees above average
each day of the week!

&&

.AVIATION /06Z TAFS through 06Z Friday/...
Issued at 1212 AM MDT Thu Mar 20 2025

VFR through Thursday. There's a little uncertainty over the winds
in the middle of the day tomorrow, but most likely west winds at
10-15 knots will mix to the surface between 18z-21, with winds
remaining west into the evening. There may be a few hours of light
and variable winds during the transition.

&&

.FIRE WEATHER...
Issued at 232 PM MDT Wed Mar 19 2025

I issued a Fire Weather Watch for South Park (Zone 214) and for
southern Lincoln County (Zone 247) for Thursday afternoon and
early evening. Thursday afternoon's humidities levels will be in
the teens for all of the plains and South Park. Winds look strong
enough in South Park and southern Lincoln County for critical fire
weather conditions to develop.

Elevated to near-critical fire weather conditions are favored for
Friday along the northern plains and eastern Park County, depending
how dry the air can get. There will be widespread 35+ mph wind gusts
across the region, but relative humidity values will be in the upper
teens. In addition, recent precipitation will help keep fire
conditions more localized.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from noon MDT today through this evening for
COZ214-247.

&&

UPDATE...Hiris
SHORT TERM.......RJK
LONG TERM........Ideker
AVIATION...Gimmestad
FIRE WEATHER.....RJK/Ideker
Hazardous weather outlook, Mar 19, 12:39 PM MDT, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1239 PM MDT Wed Mar 19 2025

COZ030>051-201845-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1239 PM MDT Wed Mar 19 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Strong north-northwest winds will blow across the plains this
afternoon, decreasing early this evening. Speeds of 20 to 35 mph
are expected with gust as high as 50 mph. There will be scattered
light snow showers in the mountains into the early evening hours
with little accumulation.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Areas of elevated to critical fire weather conditions can be
expected Thursday and Friday afternoon across portions of the
plains and urban corridor, and potentially Park County. The
mountains will see light snow Friday night through Saturday night
with mostly minor travel impacts expected.

.SPOTTER INFORMATION STATEMENT...

Reports of snowfall or high winds will be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:30 AM MDTFire Weather WatchBOULogan, Phillips, Sedgwick24 hr
Mar 20, 2:29 PM MDTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more58 hr

Nearby

Red Flag Warnings in Colorado, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.